Vermont, 2008

Flooding in Vermont, July 24, 2008

July 24, 2008 · NWS BTV · 5 events in 4 counties and zones

A cold, unstable upper atmospheric low slowly moved across the eastern Great Lakes during the afternoon of July 24th. Meanwhile, a surface low slowly traveled north along a cold front which moved into an moisture laden atmosphere across New York and Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold, unstable upper atmospheric low slowly moved across the eastern Great Lakes during the afternoon of July 24th. Meanwhile, a surface low slowly traveled north along a cold front which moved into an moisture laden atmosphere across New York and Vermont. Numerous showers and embedded thunderstorms with localized heavy rainfall moved across portions of Vermont, already saturated by previous rainfall events, during the afternoon and evening hours.

Much of central and northern Vermont had saturated antecedent conditions due to very significant severe weather and heavy rainfall events of July 18th and July 21st-22nd.

Widespread rainfall of 1 to 2 inches occurred during the afternoon and evening of July 24th with localized amounts that exceeded 3 inches. This heavy rainfall caused flood problems across central and north central Vermont, especially portions of Washington, Lamoille, Orleans and Caledonia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 12:39 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 24, 12:39 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT THU JUL 24 2008

.SYNOPSIS...
THE POTENTIAL FOR HEAVY RAIN AND FLOODING WILL CONTINUE THROUGH
MUCH OF THE DAY ACROSS A GOOD DEAL OF THE NORTH COUNTRY. THIS
WILL BE IN RESPONSE TO A SLOW MOVING UPPER LEVEL TROUGH OF LOW
PRESSURE OVER THE OHIO VALLEY INTERACTING WITH TROPICAL MOISTURE
FLOWING NORTHWARD INTO NEW ENGLAND. THE POTENTIAL FOR MORE HEAVY
RAIN WILL CONTINUE THROUGH EARLY THIS EVENING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1100 AM EDT THURSDAY...WIDESPREAD 1 TO 3 INCH RAIN TOTALS
LAST NIGHT IN VERMONT...A BIT LESS IN NORTHERN NY. MUCH OF THE
AREA SAW A LULL IN THE PCPN EARLIER THIS MORNING...BUT RAIN HAS
RETURNED TO MUCH OF THE REGION AS OF LATE THIS MORNING...AS
ADVERTISED IN DISCUSSION BELOW. EXPECT THE RAIN TO CONTINUE
THROUGH FIRST PART OF THE AFTERNOON...AFTER WHICH TIME SOME BREAKS
IN COVERAGE EXPECTED AS LATEST RADAR INDICATING A BIT OF A DRY
SLOT LIFTING MOVING INTO SRN VT. BUT MORE CONVECTIVE TYPE PCPN
EVIDENT FURTHER SOUTH AND WEST...SO OVERALL THE FCST OF RAIN FOR
THIS PM LOOKS GOOD...AND THE RAIN MAY BE MODERATE TO PSBLY HEAVY
AT TIMES. CANT RULE OUT AN EMBEDDED THUNDERSTORM OR TWO AS WELL.
RAINFALL RATES IN PCPN THIS MORNING ARE GENERALLY A TENTH TO A
QUARTER INCH AN HOUR...WITH LOCALLY HIR AMOUNTS. EXPECT THIS TO
REMAIN THE CASE THIS PM...WITH AXIS OF HEAVIER RAIN SLOWLY
SHIFTING TO THE EAST IN RESPONSE TO APRCH OF DEEP UPPER LEVEL
TROUGH AND ASSOCD SFC BOUNDARY. NO CHANGE TO CURRENT FLOOD WATCH
THAT IS IN EFFECT.

PREVIOUS DISCUSSION...
MODERATE TO HEAVY RAINFALL HAS MOVED OUT OF THE AREA EARLY THIS
MORNING AND THERE WILL BE A SHORT BREAK IN THE PERSISTENT
PRECIPITATION...THEN MORE RAIN LATER THIS MORNING AND THROUGH THE
DAY. DEEP SOUTHERLY FETCH WITH TROPICAL ORIGINS FLOWING UP AHEAD
OF A PRONOUNCED UPPER TROUGH OVER THE OHIO VALLEY WILL CONTINUE TO
BE MAIN FORCING FEATURE FOR AXIS OF HEAVIEST RAINFALL WHICH WILL
SET UP ALONG CHAMPLAIN VALLEY BEFORE SLIDING EAST LATER TODAY AS
UPPER LEVEL TROF AND SURFACE BOUNDARY ALSO PUSH EAST. SYNOPTIC
SCALE PATTERN CONTINUES TO BE CONDUCIVE TO HEAVY PRECIPITATION AND
THUS FLOOD WATCH WILL CONTINUE THROUGH TONIGHT AS UPPER TROUGH
MOVES EAST AND DEEP MOISTURE FLOWS NORTHWARD. SHOULD SEE SMALLER
STREAMS AND CREEKS RISING RAPIDLY...PONDING ON ROADWAYS...THEN A
TREND TOWARD RAPID RISES ON LARGER MAINSTEM RIVERS LATER TODAY.
CAN SEE A LOT OF 1 TO 3 INCH RAIN AMOUNTS FROM THIS EVENT WITH AN
AXIS OF 2 TO 4 INCHES ACROSS PARTS OF WESTERN VERMONT WITH SOME
ISOLATED 5 INCH READINGS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 500 AM EDT THURSDAY...RAIN WILL SLOWLY EXIT TO THE EAST
TONIGHT AND DRIER AIR WILL BEGIN TO WRAP AROUND THE SOUTHEAST
SIDE OF THE LOW PRESSURE SYSTEM. GFS CONTINUES TO SHOW THE PRECIP
ENDING ABOUT 6 HOURS SOONER THAN THE NAM. RAINFALL TOTALS WITH
THE EVENT STILL EXPECT TO AVERAGE 2 TO 4 INCHES IN THE WATCH
AREA...WITH LOCALIZED AMOUNTS OF 5+ INCHES. LINGERING SHWRS
FRIDAY...MAINLY IN THE MORNING...THEN MAINLY DRY FOR LATER
FRI/FRI NIGHT AS WEAK AND TEMPORARY RIDGING DEVELOP OVER THE
AREA. BY SATURDAY NEXT LOW PRESSURE SYSTEM ON DECK TO AFFECT THE
AREA WILL BE TAKING SHAPE OVER CANADA...BECOMING VERY VERTICALLY
STACKED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 500 AM EDT THURSDAY...THE LOW WILL BEGIN TO DROP SOUTH OVER
THE GREAT LAKES REGION ON SATURDAY AFTERNOON. SURFACE LOW DEPARTS
TO THE NORTHEAST WITH LARGE FRONTAL SYSTEM TRAILING. UPPER LOW
REMAINS JUST NORTH OF THE GREAT LAKES. SURFACE COLD FRONT WILL
BEGIN TO MOVE ESE ACROSS THE CWA ON SUNDAY. 850 TEMPS IN THE
LOWER TEENS SHOULD PROVIDE ENOUGH INSTABILITY FOR SOME AFTERNOON
BOOMERS AHEAD OF THE FROPA. AS FRONT MAKES ITS WAY ACROSS THE
AREA WILL JUST HAVE RW...AND THE SYSTEM WILL EXIT ON SUNDAY
NIGHT. MODELS ARE SHOWING SOME DIFFERENCES WITH THE TIMING OF
THIS SYSTEM...BUT THERE IS QUITE A BIT OF UNCERTAINTY BEING SO
FAR OUT IN THE FORECAST. SLOW MOVING UPPER TROF WHICH LAGS BEHIND
THIS SYSTEM WILL BE THE MAIN PLAYER FOR THE NEXT PART OF THE
EXTENDED FORECAST. MONDAY AND MONDAY NIGHT THERE WILL BE ANOTHER
CHANCE FOR SHOWERS AS SHORTWAVE RIDES ALONG THE BASE OF THIS
TROF. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION
FOR THE REMAINDER OF THE EXTENDED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...MAINLY MVFR/IFR RAINFALL THRU 00Z FRIDAY AS
SYSTEM WORKS THRU THE REGION. VSBY DOWN TO 2-3SM AT TIMES...WITH
CEILINGS OVC015-030. AFT 00Z FRI...MAINLY MVFR FG W/ OCNL IFR FG
ESPECIALLY AT SLK/MPV WHERE VSBY COULD LWR DOWN TO 1SM AT TIMES.
AFT 12Z-13Z VFR COND AT ALL SITESWITH SCT LOW CLDS 020-040.
SOUTHERLY WINDS AROUND 10-15KTS WILL GO LGT/VAR AT TIMES AFT 00Z
FRI...BECM WSW 5-10KTS AFT 12Z-13Z FRI. HIR TRRN OBSCD AT TIMES.

18Z FRIDAY THROUGH MONDAY...UPPER LOW LIFTS OUT OF REGION DURING
DAY FRIDAY...WITH SURFACE HIGH PRESSURE MOVING ACROSS TAF SITES.
FRIDAY IS ABOUT THE ONLY DRY DAY FORECAST DURING THIS TIME
PERIOD...WITH VFR CIGS/VIS. MORE RAIN EXPECTED FOR SATURDAY AND
SUNDAY ESPECIALLY IN THE AFTERNOON...THEN DEEPENING LOW PRESSURE
MONDAY INCREASES RAIN CHANCES. VFR CONDITIONS WITH OCCASIONAL MVFR
IN SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY...THEN MVFR IN
RAIN AND CIGS MONDAY.

&&

.HYDROLOGY...
AFTER A LULL IN THE PCPN EARLIER THIS MORNING...RAIN HAS RETURNED
TO MUCH OF THE FORECAST AREAS AS OF LATE THIS MORNING. DYNAMIC
FORCING ASSOCIATED WITH A VERY SLOW MOVING UPPER TROUGH OVER THE
EASTERN GREAT LAKES MOVES INTO THE AREA TODAY. THIS IS A FAVORABLE
SYNOPTIC PATTERN FOR HEAVY RAIN AND GIVEN THE ALREADY SATURATED
ENVIRONMENT...IT WILL NOT TAKE MUCH TO CAUSE ADDITIONAL FLOODING.
LOOK FOR TOTAL RAINFALL AMOUNTS ACROSS EASTERN NEW YORK AND
VERMONT IN THE 2 TO 4 INCH RANGE WITH LOCALIZED AMOUNTS TO 5
INCHES. GIVEN TROPICAL CONNECTION TO THIS EVENT...FAVORABLE
SYNOPTIC SCALE PATTERN...ALREADY WET CONDITIONS...AND LOW FLASH
FLOOD GUIDANCE VALUES IT WILL NOT TAKE MUCH TO HAVE POTENTIALLY
SERIOUS FLOOD CONCERNS. THUS THIS SITUATION WILL CONTINUE TO BE
CLOSELY MONITORED. FLOOD WATCH HAS BEEN EXTENDED TO NOW END ON
FRIDAY MORNING ALLOWING FOR SOME OF THE SLOWER RESPONDING RIVERS
AND CREEKS TO HAVE A LULL BEHIND END OF PRECIP.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH FRIDAY MORNING FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ028-030-031-034-035.

&&

SYNOPSIS...JAN
NEAR TERM...RJS/JAN
SHORT TERM...JAN
LONG TERM...JAN
AVIATION...JN/HANSON
HYDROLOGY...BTV
Hazardous weather outlook, Jul 24, 3:28 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
428 AM EDT THU JUL 24 2008

NYZ028-030-031-034-035-VTZ001>012-016>019-250830-
EASTERN CLINTON-SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
428 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-029-087-250830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
428 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN ALONG WITH A CHANCE OF THUNDERSTORMS CAN BE
EXPECTED ACROSS THE SAINT LAWRENCE VALLEY AND NORTHERN PORTIONS OF
FRANKLIN COUNTY NEW YORK THROUGH TONIGHT. RAINFALL MAY BE BRIEFLY
HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

49

In the hours before

Special weather statement, Jul 24, 9:06 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1006 AM EDT THU JUL 24 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-241615-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1006 AM EDT THU JUL 24 2008

...MODERATE TO HEAVY RAIN OVERSPREADING THE NORTH COUNTRY...

AT 10 AM...NATIONAL WEATHER SERVICE RADAR SHOWED A LARGE AREA OF
RAIN SOUTH OF A LINE EXTENDING FROM SARANAC LAKE NEW YORK TO ST.
JOHNSBURY VERMONT. THIS RAIN WILL OVERSPREAD THE REST OF NORTHERN
VERMONT AND NEW YORK THROUGH 11 AM. THE RAIN WILL BE MODERATE TO
HEAVY AT TIMES...WITH RAINFALL RATES OF ONE QUARTER TO ONE HALF
INCH AN HOUR EXPECTED. A RUMBLE OF THUNDER IS POSSIBLE AS WELL.
THE RAIN...HEAVY AT TIMES...WILL CONTINUE INTO THE AFTERNOON HOURS.
THIS WILL RESULT IN RISES ON LOCAL RIVERS AND STREAMS AND
FLOODING IN POOR DRAINAGE AREAS. PONDING OF WATER ON ROADWAYS WILL
ALSO OCCUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lamoille

When
July 24, 1:25 PM EST to 4:25 PM EST
Where
Lamoille County, 1.34 mi ENE of Eden Mills to 1.58 mi ENE of Eden Mills
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.729, -72.496

Nearly 150 Boy Scouts and supervisors stranded by flood waters that washed out access road/bridge at Mount Norris Scout Camp near Route 100 along Lake Eden. Vehicles and other property damaged or destroyed as well.

Flood, Washington

When
July 24, 1:49 PM EST to 3:00 PM EST
Where
Washington County, 0.49 mi W of Fairmont Arpt to 1.2 mi NNE of Fairmont Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.270, -72.490

Water flowing and closed portion of Route 14 in East Montpelier.

Flood, Washington

When
July 24, 1:51 PM EST to 3:00 PM EST
Where
Washington County, 2.17 mi N of Waterbury Center to 1.94 mi N of Waterbury Center
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.411, -72.724

Water covering Route 100 in Waterbury Center.

Flood, Orleans

When
July 24, 2:15 PM EST to 4:15 PM EST
Where
Orleans County, 0.56 mi ESE of Troy to 1.51 mi ESE of Lowell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.896, -72.390

Route 100 between Lowell and Westfield flooded and closed as well as several other roads in Lowell.

Flood, Caledonia

When
July 24, 8:15 PM EST to 10:15 PM EST
Where
Caledonia County, 1.08 mi ESE of Lyndon Center to 0.86 mi SE of Lyndon Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.546, -71.999

Route 122 and Stevens Loop closed due to high water on roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127892, 127893, 127894, 127895, 127896.